Florida, 2007

Damaging Winds in Florida, September 20, 2007

September 20, 2007 · NWS TBW · 3 events in 3 counties and zones

An area of low pressure formed in the eastern Gulf of Mexico in association with an upper level low. Shower and thunderstorm activity with this non-tropical system was limited but the bands of precipitation generally rotated north throughout the day in the Tampa Bay area and the motion curved to the northwest in the Cedar Key and The Villages area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An area of low pressure formed in the eastern Gulf of Mexico in association with an upper level low. Shower and thunderstorm activity with this non-tropical system was limited but the bands of precipitation generally rotated north throughout the day in the Tampa Bay area and the motion curved to the northwest in the Cedar Key and The Villages area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 20, 12:52 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 20, 12:52 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
152 PM EDT THU SEP 20 2007

SHORT TERM (TONIGHT - SATURDAY)...THE UPPER-LEVEL LOW AND
DEVELOPING SURFACE REFLECTION WILL CONTINUE TO BE THE ELEMENT OF
INTEREST THROUGH SATURDAY NIGHT. MOISTURE PROFILES SUPPORT MENTION
OF CONVECTIVE ACTIVITY THROUGHT THE PERIOD WITH ACTIVITY
PERSISTING ALONG THE COASTAL FORECAST AREA AND ISOLATED STRONGER
CELLS INLAND WHERE PEAK AREAS OF INSOLATION HAVE ENHANCED
INSTABILITY. AS THE LOW PRESSURE SYSTEM...BOTH AT THE SURFACE AND
ALOFT...PROPAGATES WEST AND NORTH-WESTWARD A BAND OF DRIER AIR
WILL IMPACT THE REGION. WATER VAPOR IMAGERY THIS AFTERNOON DEPICTS
THIS SWATH OF DRY AIR STRETCHING ALONG THE SOUTHERN QUADRANT OF
THE UPPER LOW...AND EXPECT THIS FEATURE TO SOMEWHAT LIMIT THE
AREAL COVERAGE OF CONVECTION ON FRIDAY. TIME HEIGHT SECTIONS OF
RELATIVE HUMIDITY NARROW IN ON THE DRIER AIR BETWEEN 800 MB TO
AROUND 250 MB. AS A RESULT...HAVE ONLY LOWERED THE CHANCE FOR
RAINFALL SLIGHTLY ON FRIDAY. AS THE SYSTEM FURTHER EVOLVES OVER
THE WEEKEND...THE FORECAST AREA WILL RESIDE WITHIN A DEEP AND
MOIST SOUTHEAST FLOW WHICH WILL CONTINUE THE POTENTIAL FOR
CONVECTION...SOME WITH LOCALLY HEAVY DOWNPOURS GIVEN THE EXPECTED
SUNSHINE AND AFTERNOON/EVENING INSTABILITY ON SATURDAY. BML.10

.LONG TERM (SATURDAY NIGHT - THURSDAY)...UPPER TO SFC RIDGING TO
BUILD OVER THE REGION SUNDAY SLOWLY DRIFTING E THRU TUE. E-SE FLOW
REGIME TO PRODUCE SCT MAINLY DIURNAL POPS WITH TEMPS AROUND TO
SLIGHTLY ABOVE NORMAL. BY MID WEEK UPPER TROF TO MOVE INTO THE
EASTERN U.S. PUSHING SFC FRONT INTO THE DEEP SOUTH KEEPING SCATTERED
RAIN CHANCES IN THE AREA.

.AVIATION...VARIABLE CONDITIONS CONTINUE AS AREA OF LIGHT TO
MODERATE CONVECTION MOVES OVER THE REGION FROM THE S WITH AREAS OF
MVFR CIGS AND VSBYS AND POSSIBLE BRIEF LOCAL IFR THRU THE EVENING
IMPROVING OVERNIGHT.

&&

.MARINE...
THE PERSISTENT UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE COASTAL
AND OFFSHORE WATERS THROUGH THE WEEKEND WITH LITTLE IN THE WAY OF
HAZARDS EXPECTED INTO NEXT WEEK. GRADIENT SUPPORTIVE OF CAUTION
LEVELS EXPECTED THIS EVENING BEFORE THE EFFECTS FROM THE EVOLVING
SURFACE LOW PRESSURE SYSTEM MATERALIZE FURTHER. ANTICIPATE
ADVISORY WINDS AND WAVES TONIGHT THROUGH FRIDAY BEFORE DIMINISHING
FROM SOUTH TO NORTH LATE FRIDAY NIGHT INTO SATURDAY MORNING.  BML.10

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  88  75  89 /  50  40  30  60
FMY  74  89  74  90 /  50  40  30  60
GIF  73  90  74  91 /  40  40  30  60
SRQ  74  88  75  90 /  50  40  30  60
BKV  72  89  72  90 /  50  40  30  60
SPG  77  87  78  90 /  50  40  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT SHOULD EXERCISE CAUTION THIS EVENING THROUGH
FRIDAY MORNING FOR TAMPA BAY WATERS.

GULF WATERS...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 11 AM EDT
FRIDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20
TO 60 NM.

&&

SHORT TERM/MARINE...10
LONG TERM/AVIATION...23
Hazardous weather outlook, Sep 20, 4:17 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
517 AM EDT THU SEP 20 2007

FLZ039-042-043-048>052-055>057-060>062-065-201500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
517 AM EDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LOW PRESSURE WILL MOVE ACROSS THE PENINSULA AND INTO THE EASTERN
GULF THIS MORNING. SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE AS WINDS SHIFT TO THE SOUTH AND SOUTHEAST. FORECAST SHEAR
PROFILES SUGGEST THAT THERE IS A SLIGHT RISK OF WEAK SHORT-LIVED
TORNADOES TODAY. THE THREAT FOR WEAK TORNADOES MAY CONTINUE NEAR
THE COAST EARLY TONIGHT...BUT SHOULD DIMINISH AS THE LOW PRESSURE
AREA MOVES AWAY.

SMALL TORNADOES CAN CAUSE DAMAGE TO TREES...POWER LINES...AND
POORLY CONSTRUCTED BUILDINGS. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA FOR FURTHER UPDATES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE REGION TODAY AND
TONIGHT. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE
AND LOW LYING AREAS. SMALL STREAMS MAY BRIEFLY EXCEED BANK FULL.

...RIP CURRENT IMPACT...
THERE WILL BE AN INCREASING THREAT OF RIP CURRENTS TODAY AS WINDS
TURN MORE SOUTHERLY. THE AREA MOST AT RISK WILL BE FROM BONITA
BEACH TO JOHNS PASS...WHERE WINDS ARE MOST LIKELY TO TURN ONSHORE.
TO THE NORTH...WINDS SHOULD REMAIN MAINLY OFFSHORE TODAY.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.

 TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

 IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE.  INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES.  ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS.  THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...MARINE HAZARDS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE GULF
WATERS TODAY. CONDITIONS APPEAR FAVORABLE FOR THE FORMATION OF
WATERSPOUTS. ALSO...STRONG WINDS AND ROUGH SEAS THIS MORNING MAY
ABATE BRIEFLY TODAY...BUT WILL LIKELY PICK UP AGAIN TONIGHT.
FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE
TRIPS UNTIL CONDITIONS IMPROVE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BE LESS PREVALENT ON FRIDAY AS SOME
DRY AIR MOVES ACROSS THE STATE. THIS DRY AIR WILL BE SHORT LIVED
AS THE NEXT BATCH OF MOISTURE MOVES IN FROM THE EAST BY SATURDAY.
SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL OCCUR EACH
AFTERNOON...WITH THE PRIMARY THREAT BEING DEADLY CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

HAZARDOUS BOATING CONDITIONS WILL CONTINUE ON FRIDAY...BUT SHOULD
IMPROVE RAPIDLY OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JILLSON

In the hours before

Special weather statement, Sep 20, 1:52 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
252 PM EDT THU SEP 20 2007

FLZ042-048-201930-
HERNANDO-CITRUS-
252 PM EDT THU SEP 20 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HERNANDO AND CITRUS
COUNTIES...

THUNDERSTORMS...MOVING NORTH AT 15 MPH...WILL AFFECT WEEKI
WACHEE...CHASSAHOWITZKA AND HOMOSASSA SPRINGS...UNTIL 330 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FUNNEL CLOUDS ARE ALSO
POSSIBLE. FUNNEL CLOUDS CAN BECOME BRIEF TORNADOES. STAY TUNED FOR
THE POSSIBLE ISSUANCE OF TORNADO WARNINGS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY
TRAVEL.

RJS
Local storm report, Sep 20, 2:11 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
311 PM EDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     WATER SPOUT      2 SW LONGBOAT KEY       27.40N 82.67W
09/20/2007                   GMZ853             FL   NEWSPAPER

            NEWS MEDIA RELAYED PUBLIC REPORT OF WATERSPOUT NEARING
            SHORE OFF LONGBOAT KEY. EXACT TIMING AND LOCATION
            UNCERTAIN.

&&

RJS
Special weather statement, Sep 20, 2:30 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
330 PM EDT THU SEP 20 2007

FLZ043-202000-
SUMTER-
330 PM EDT THU SEP 20 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUMTER COUNTY...

...THUNDERSTORMS...MOVING NORTH AT 20 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING WILDWOOD...UNTIL 400 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL
RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

REYNES
Special weather statement, Sep 20, 3:40 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
440 PM EDT THU SEP 20 2007

FLZ051-052-055-056-202115-
HARDEE-POLK-MANATEE-HILLSBOROUGH-
440 PM EDT THU SEP 20 2007

...A BAND OF HEAVY RAIN AND ISOLATED STRONG THUNDERSTORMS WILL
AFFECT MANATEE...HARDEE...AND SOUTHERN POLK AND HILLSBOROUGH
COUNTIES...

A LINE OF HEAVY RAIN WITH ISOLATED EMBEDDED STRONG THUNDERSTORMS
MOVING NORTH AT 20 MPH...WILL AFFECT PALMETTO...BRADENTON...
WAUCHULA...FORT MEADE...PARRISH...LAKE MANATEE STATE
PARK...BOYETTE...BOWLING GREEN...BRADLEY JUNCTION...SUN CITY
CENTER...RUSKIN...AND DUETTE...UNTIL 515 PM EDT. GUSTY WINDS UP TO
30 MPH WILL BE POSSIBLE. TORRENTIAL  RAINS WILL CAUSE PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
MOTORISTS SHOULD EXERCISE CAUTION.

JCM
Special weather statement, Sep 20, 4:14 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
514 PM EDT THU SEP 20 2007

FLZ049-051-052-202215-
POLK-HILLSBOROUGH-PASCO-
514 PM EDT THU SEP 20 2007

...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...PASCO...AND
WESTERN POLK COUNTIES...

A LINE OF THUNDERSTORMS...MOVING NORTH AT 20 MPH...WILL AFFECT
BARTOW...BRANDON...EAST TAMPA...PLANT CITY...LAKELAND...AND
ZEPHYRHILLS...UNTIL 615 PM EDT. GUSTY WINDS UP TO 50 MPH MAY CAUSE
LOOSE OBJECTS TO BLOW AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL. FUNNEL CLOUDS ARE ALSO POSSIBLE
ALONG THIS LINE. FUNNEL CLOUDS MAY BECOME BRIEF TORNADOES. STAY
TUNED FOR UPDATES.

RJS
Local storm report, Sep 20, 4:42 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     5 SE TAMPA              27.91N 82.42W
09/20/2007  M44 MPH          HILLSBOROUGH       FL   C-MAN STATION

            MEASURED AT PORT OF TAMPA.

&&

RJS

The radar

The Tampa radar (KTBW), 53 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
September 20, 4:58 PM EST
Where
Pasco County, 2 mi SE of Odessa
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
28.160, -82.577

The gust was measured at a home weather station.

Thunderstorm Wind, Hernando

When
September 20, 6:02 PM EST
Where
Hernando County, 1 mi N of Nobleton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.665, -82.270

The wind gust downed two trees and killed a farm animal. The home weather station recorded 52 MPH winds before being knocked down.

Thunderstorm Wind, Sumter

When
September 20, 6:10 PM EST
Where
Sumter County, Webster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.600, -82.050

The gust was measured by a weather station of a trained spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50298, 50297, 50300.